West Virginia, 2021

Flash Flooding and Flood in West Virginia, August 30, 2021

August 30, 2021 · NWS RLX · 12 events in 6 counties and zones

A slow moving cold front approached the Ohio Valley from the north on August 30th combined with a weak upper level disturbance. Increasing moisture in response to the advancement of the remnants of Hurricane Ida allowed for showers and thunderstorms to develop across the area throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving cold front approached the Ohio Valley from the north on August 30th combined with a weak upper level disturbance. Increasing moisture in response to the advancement of the remnants of Hurricane Ida allowed for showers and thunderstorms to develop across the area throughout the day.

Many of these storms were slow moving and produced heavy downpours that led to multiple instances of flash flooding throughout West Virginia. Multiple roads throughout the state were impassable for a time and high water surrounded residences in a few towns. Significant damage was observed around the town of Hanover in Wyoming County where four bridges and multiple culverts were damaged, preventing access to several residences in the area. During the evening, multiple roads and underpasses were flooded in downtown Huntington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 30, 5:21 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 30, 5:21 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
621 AM EDT Mon Aug 30 2021

.SYNOPSIS...
Scattered to numerous showers and thunderstorms today and
Tuesday. Remnants of Ida arrive Tuesday night into Wednesday
with heavy rain/high water. Dry for the holiday weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 620 AM Monday...

Isolated to scattered elevated convection continues to drift
through the region this morning producing locally heavy
downpours. Made some minor changes to sky grids based on latest
satellite observations, otherwise no updates needed at this
time.

As of 145 AM Monday...

A broken line of convection from Indianapolis to western Lake
Ontario ahead of a cold front persists this morning in a zone of
synoptic ascent associated with a 100KT H250 jet streak exiting the
upper Great Lakes. Would expect this line to weaken as it begins to
move into our northwestern counties over the next several hours as
it edges away from better forcing for ascent, although some
mesoscale models (particuarly the NAM3KM) allow this convection to
make it all the way across the forecast area and into the mountains
by 8 AM. Have generally tapered PoPs off from categorical
across some of our SE OH counties in the predawn hours to
scattered coverage closer to the mountains after daybreak, but
this could require some adjustment based on observed trends.

Aforementioned cold front will not make much forward progress during
the day with the region remaining in a rather sizable warm sector.
Filtered sunshine through increasing mid-level cloudiness will
yield a cumulus field by late morning and scattered to numerous
thunderstorms by this afternoon with outflow from morning
convection likely providing a focus for convection. Forecast
precipitable water values remain at the high end of climatology,
with mean storm motions of 10-15KTs at best from west and
relatively deep warm cloud depths promoting efficient rainfall
and slow moving storms. A west to east orientation of potential
outflow boundaries coupled with mean wind values straight from
the west could also yield at least some training of convection
leading to localized flash flooding. Risk for severe storms will
be limited by the lack of shear, but some gusty winds will
still be possible with any dropping convective cores this
afternoon.

Will see additional/continuing showers and storms overnight across
our northern counties as the cold front slowly edges into the region
with additional light rain moving into our southwestern counties
toward dawn as we begin to come over the influence of moisture from
Ida streaming into the region.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 440 AM Monday...

     Remnants of Ida Bring Potential Flash Flooding...

The hot topic within the short term forecast will be the
remnants of Ida as it tracks northward into the Tennessee and
Ohio Valleys as well as the Central Appalachians. The tell-tale
sign of enhanced tropical moisture will arrive early in the day
Tuesday as the outer rain bands stretch into the southern
portions of the CWA then continue to spread further into the
area by the afternoon.

Uncertainty still lies on where the heaviest rain bands will set
up as Ida banks up against the cold front. Tuesday night into
Wednesday morning is when we foresee the heaviest of the rain
occurring as Ida interacts with the quasi-stationary cold front.
Current projections have this deformation band of sorts setting
up along the Ohio River Valley up into northern West Virginia. A
general 2 to 4 inches of rain will continue to be advertised
for the entire forecast area with locally higher amounts of up
to 6 inches arising in areas that face the developing
deformation band. With this in mind, coordination was conducted
amongst all neighboring offices to issue a Flash Flood Watch
beginning Tuesday afternoon and having it roll into Wednesday.

While flash flooding potential will be the main hazard
associated with this event, the possibility of a few tornadic
storms will exist on the eastern flank of Ida's rain bands. As
it currently stands, the main corridor for this potential
resides just south and east of the forecast area, but this set
up resembles the location of Fred from a few weeks back where a
few tornadoes were observed in North Carolina/southern Virginia
and the threat existed for southeast West Virginia at the time.

The bulk of precipitation associated with Ida will shift
eastward into the Mid-Atlantic and eventually into New England
on Thursday as it becomes congested into the westerly flow
aloft. Opted to go more in line with the NAM/GFS by this time as
it has a more progressive feel for Ida's departure, while the
ECMWF hangs on to the system a bit longer than its counterparts.
Much drier air infiltrates the area on Thursday as high pressure
digs southward. This will also end the forecast period on a much
appreciated cooler note than days past.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 440 AM Monday...

Labor Day weekend will feature as Ida races into Nova Scotia and
leaves behind vast high pressure in its wake. Upper level
ridging taking dominance over the southern United States will
aid in prevailing subsidence over the forecast area through the
majority of the weekend, with perhaps a slight chance for
showers on Sunday as a weak disturbance rounds the upper
portions of the ridge.

Temperatures will gradually rebound to near seasonable for the
beginning of September as the ridge readjusts to the east.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 620 AM Monday...

Early morning elevated convection will slowly weaken through late
morning. If this activity hits a terminal, could see a brief
reduction to 1-2SM in heavy rain. Additional showers and storm fire
this afternoon with mainly isolated to scattered coverage expected,
except west of HTS where storms may fill in a bit more after 21Z.
Will code VCTS for this activity with lack of confidence in any
given storm affecting any given terminal. Could see some of this
activity persisting in the overnight, much like last evening.

VFR ceilings overnight will help to limit fog coverage, but any
terminal that receives rain during the day today or this evening
could fog up heading into Tuesday morning.

Winds remain light, except gusty and erratic near convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of convection this morning and
again this afternoon may vary from the TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  L    L    H    M    M    M    H    H    H    H    H    H
HTS CONSISTENCY  H    M    H    H    H    M    H    H    H    H    H    H
BKW CONSISTENCY  H    L    M    M    M    M    H    H    H    H    H    H
EKN CONSISTENCY  L    M    M    H    M    M    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    H    H    M    H    H    H    H    H    M
CKB CONSISTENCY  M    M    H    H    H    M    H    H    H    H    H    H

AFTER 12Z TUESDAY...
Brief IFR possible in thunderstorms Tuesday afternoon. IFR
likely in moderate to heavy rain with remnants of Ida Tuesday
night into Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from Tuesday afternoon through Wednesday
     afternoon for WVZ005>011-013>020-024>034-039-040-515>526.
OH...Flash Flood Watch from Tuesday afternoon through Wednesday
     afternoon for OHZ066-067-075-076-083>087.
KY...Flash Flood Watch from Tuesday afternoon through Wednesday
     afternoon for KYZ101>103-105.
VA...Flash Flood Watch from Tuesday afternoon through Wednesday
     afternoon for VAZ003-004.

&&

SYNOPSIS...JP/MEK
NEAR TERM...JP
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JP
Hazardous weather outlook, Aug 30, 2:51 AM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
351 AM EDT Mon Aug 30 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-310800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
351 AM EDT Mon Aug 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today and tonight will be capable of
producing locally heavy downpours. With slow storm motions expected,
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 30, 6:40 AM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
740 AM EDT Mon Aug 30 2021

WVZ515>518-301215-
Northwest Raleigh WV-Southeast Raleigh WV-Southeast Fayette WV-
Northwest Fayette WV-
740 AM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of Raleigh and
southeastern Fayette Counties through 815 AM EDT...

At 738 AM EDT, Doppler radar was tracking a thunderstorm over
Stanaford, or over Beckley, moving southeast at 10 mph.

HAZARD...Heavy rain from slow moving thunderstorms.

SOURCE...Radar indicated.

IMPACT...Heavy rains will create strong rises on area streams and
         creeks. Flooding of low lying spots is possible.

Locations impacted include...
Beckley, Mount Hope, Mabscott, Sophia, Crab Orchard, Dry Creek,
Macarthur, Coal City, Bradley, Shady Spring, Prosperity, Beaver,
Daniels, Piney View, Stanaford, Meadow Bridge, Lester, Rhodell, Ghent
and Glen Daniel.

This includes the following highways...
 West Virginia Turnpike between mile markers 28 and 50.
 Interstate 64 in West Virginia between mile markers 120 and 137.
 Route 19 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3753 8126 3774 8142 3792 8119 3791 8078
      3788 8076 3782 8094 3777 8089 3774 8092
      3772 8089 3770 8090 3772 8095 3771 8098
      3770 8097 3764 8107 3761 8106 3759 8109
      3760 8114 3758 8120 3751 8122
TIME...MOT...LOC 1138Z 294DEG 9KT 3781 8116

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

14
Local storm report, Aug 30, 6:42 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
742 AM EDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       DANIELS                 37.72N  81.13W
08/30/2021  M1.90 INCH       RALEIGH            WV   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 1.90 INCHES OF RAIN FROM
            STORMS OVERNIGHT

&&

EVENT NUMBER RLX2100851

SL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Mingo

When
August 30, 8:30 AM EST to 11:30 AM EST
Where
Mingo County, 1.6 mi S of Gilbert to 1.09 mi ESE of Baisden
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.597, -81.873

Gilbert Creek rose out of its banks and led to over a foot of water flowing onto the road at Gilbert Creek Tunnel.

Flash Flood, McDowell

When
August 30, 8:40 AM EST to 1:15 PM EST
Where
McDowell County, 1 mi NNW of Panther to 0.81 mi NNW of Panther
Cause
Heavy Rain
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
37.494, -81.905

Roads were impassable due to flood waters in Panther, along the Right Hand Fork of Bull Creek, and along Mud Fork. The flooding and resulting saturated grounds caused susceptible trees to fall down and mudslides to occur.

Flash Flood, Wyoming

When
August 30, 8:45 AM EST to 12:00 PM EST
Where
Wyoming County, 0.21 mi NNE of Hanover to 0.22 mi SE of Hanover
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.573, -81.798

Flooding was observed along North Spring Road and Garden Gap Bridge near the town of Hanover.

Flash Flood, Mingo

When
August 30, 9:00 AM EST to 12:00 PM EST
Where
Mingo County, 0.71 mi SW of Tamcliff to 0.86 mi SSW of Tamcliff
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.622, -81.888

Flooding was observed along Left Fork Ben Creek near the town of Gilbert.

Flash Flood, McDowell

When
August 30, 9:10 AM EST to 12:10 PM EST
Where
McDowell County, 0.69 mi NE of Panther to 0.72 mi SE of Panther
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.488, -81.892

Flooding was observed along Bull Creek, Mohawk, and Trap Fork around the Panther Area.

Flash Flood, Wyoming

When
August 30, 9:40 AM EST to 12:40 PM EST
Where
Wyoming County, 1.05 mi NNW of Hanover to 1.39 mi NNW of Hanover
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.585, -81.805

Flooding was observed along Cub Creek near the town of Hanover.

Flash Flood, Wyoming

When
August 30, 10:10 AM EST to 1:15 PM EST
Where
Wyoming County, 1.36 mi ESE of North Spg to 1.07 mi NNW of Ikes Fork
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.542, -81.807

Four roads off of Route 52, including Lower Muzzle Road, Canebreak Road, Garden Gap Road, and North Springs Road, in the town of Hanover were impassable due to small streams flowing out of their banks. Four bridges and one culvert were damaged along North Springs Road, which prevented access to seven residences and led to a few inches of water inside of a church. Two culverts were washed out and one was damaged, impacting four residences along Lower Muzzle Road.

Flash Flood, Mingo

When
August 30, 11:00 AM EST to 1:15 PM EST
Where
Mingo County, 0.65 mi E of Baisden to 0.45 mi E of Baisden
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.581, -81.888

Several private bridges were washed out due to flooding and multiple mudslides occurred near Gilbert Creek.

Flash Flood, Lincoln

When
August 30, 12:30 PM EST to 3:00 PM EST
Where
Lincoln County, 1.27 mi NE of Ranger to 1.1 mi ENE of Ranger
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.135, -82.166

Flooding was observed along Route 10 and several residences were surrounded by high water in the town of Ranger. Flooding was also observed along 14 Mile Creek to the south of Ranger.

Flash Flood, Wayne

When
August 30, 3:45 PM EST to 6:40 PM EST
Where
Wayne County, 0.57 mi WNW of Kellogg to 0.04 mi SSW of Kellogg
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.403, -82.530

Spring Valley Drive at the intersection with S Jefferson Drive and Route 60 near Camden Park were both impassable due to flash flooding near the Buffalo Creek community.

Flash Flood, Wayne

When
August 30, 5:15 PM EST to 8:15 PM EST
Where
Wayne County, 0.77 mi ENE of Quaker to 0.42 mi ESE of Quaker
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.053, -82.416

Licklog Branch Road and Radnor Branch Road were both impassable due to flash flooding near the town of Dunlow.

Flood, Cabell

When
August 30, 7:20 PM EST to 10:30 PM EST
Where
Cabell County, 1.39 mi WNW of Guyandotte to 0.44 mi NE of Hodges
Cause
Heavy Rain
Property damage
$6,000
Reported by
CoCoRaHS
Coordinates
38.436, -82.405

Street flooding was observed along multiple streets in downtown Huntington, particularly along the underpasses.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970911, 970936, 970927, 970918, 970922, 970912, 970913, 970914, 970931, 971910, 971911, 971909.